Texas, 2022High Wind in Texas, March 21, 2022
March 21, 2022 · NWS MAF · 2 events in 2 counties and zones
A deep upper level low pressure system dug into New Mexico and West Texas. This brought strong winds to the Guadalupe Mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper level low pressure system dug into New Mexico and West Texas. This brought strong winds to the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 21, 11:16 AM CST, 22 minutes earlier.
Area forecast discussion, Mar 21, 11:16 AM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1216 PM CDT Mon Mar 21 2022
...New AVIATION...
.AVIATION...
(18Z TAFS)
Issued at 1211 PM CDT Mon Mar 21 2022
Windy conditions will continue next 24 hours. Surface winds have
veered to westerly and are increasing w/diurnal mixing. These will
continue until sundown, when a cold front will plow through the
area. Latest models put fropa at KCNM ~ 01Z, and KFST by 06Z.
Forecast soundings briefly bring in MVFR cigs to KCNM w/fropa, but
otherwise VFR conditions will prevail.
&&
.SHORT TERM...
(Today through Tuesday afternoon)
Issued at 252 AM CDT Mon Mar 21 2022
A myriad of weather is expected to impact the region on Monday. As a
strong upper-level trough moves into the region, winds quickly
increase in strength and become southwesterly-westerly by early
afternoon, behind a developing dryline. Winds reach high wnd
criteria across the Guadalupe, Delaware, and Davis Mountains where a
High Wind Warning is in effect. Additionally, much of the region
will reach wind advisory criteria and a Wind Advisory is in effect
accordingly. Patchy blowing dust is also expected and may cause
brief reductions to visibility. High temperatures will be a bit
cooler than Sunday with the trough overhead and 60s and 70s can be
expected for most. The warm, dry weather and strong winds once again
result in critical fire weather conditions and a Red Flag Warning is
in effect for almost the entire forecast area. See the Fire Weather
discussion for further details.
Precipitation is possible across portions of the area on Monday.
Beginning during the early afternoon, isolated showers with perhaps
a rumble of thunder may develop across the western higher terrain or
along the advancing dryline across the eastern Permian Basin. As the
trough moves overhead, additional thunderstorms may develop
underneath this. Isolated to scattered thunderstorms are expected
from the I-10 corridor and areas north. Precipitation chances begin
to wane by evening before ending overnight Monday. The greatest
chance of any rainfall overnight is across the western higher
terrain and adjacent portions of Southeast New Mexico. Any
precipitation Monday and Monday night should remain light given a
very dry sub-cloud layer.
Overnight a strong cold front pushes through the southern plains
behind the departing trough. A breezy north-northwest winds is
expected. Guadalupe Pass may briefly reach high winds again just
behind the strong cold front overnight. Most locations fall into the
30s by Tuesday morning. Much cooler weather is in store during the
afternoon Tuesday. Partly cloudy skies and a continued breezy north
wind keeps most locations in the upper 50s and low 60s. We are not
done with our winter jackets just yet.
&&
.LONG TERM...
(Tuesday night through Sunday)
Issued at 252 AM CDT Mon Mar 21 2022
By Tuesday night upper trough will have passed onto the Central
Plains with a ridge extending from CA to WA. The backside of the
trough will rotate down across the area Wednesday then move off to
the SE by Thursday. This will allow high pressure to slowly build
into the region with the axis becoming centered over the Great
Basin Friday into Saturday.
Below normal temperatures continue Wednesday as wind remains out of
the N with highs mainly in the 60s. Thursday should be about 10
degree warmer in the 70s... with readings warming into the 80s
Friday. These warm temps will continue through the weekend into
early next week. Lows in the 30s Wednesday and Thursday morning
warming into the 40s Friday morning.
A chance of storms continue Tuesday night over Eddy and Nrn
Culberson with showers after midnight... rest of the forecast is dry.
&&
.FIRE WEATHER...
Issued at 252 AM CDT Mon Mar 21 2022
Red Flag Warning areawide today along with High Wind Warnings for
the Guadalupes, Delawares, and Davis Mountains aw well as a Wind
Advisory for most of the region. Strong upper trough moving over
the area today. As of early morning already have a very gusty S
wind flowing into a Leeside low in Ern NM. This low will drag a
Pacific front through the region today with the wind shifting to the
W. The lowest RH will be south of the Pecos River where below 15
percent will be possible this afternoon. This will result in RFTI of
4 to 5 across the southern CWA with a few pockets of 6. This will
combine with high ERC to create critical fire wx conditions today. A
cold front will blow through tonight with the wind shifting to the N
ending fire weather concerns for a couple days.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 41 58 34 63 / 0 0 0 0
Carlsbad 38 56 32 60 / 40 0 0 10
Dryden 47 65 39 64 / 0 0 0 0
Fort Stockton 42 58 34 61 / 0 0 0 10
Guadalupe Pass 35 48 33 52 / 40 0 10 10
Hobbs 35 55 30 59 / 20 0 0 0
Marfa 31 55 25 55 / 0 0 0 10
Midland Intl Airport 40 58 34 61 / 10 0 0 0
Odessa 41 59 35 61 / 10 0 0 0
Wink 39 59 32 63 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for
Andrews-Borden-Central Brewster County-Chinati Mountains-
Chisos Basin-Crane-Davis Mountains-Davis Mountains
Foothills-Dawson-Eastern Culberson County-Ector-Gaines-
Glasscock-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains-Howard-Loving-Lower Brewster County-
Marfa Plateau-Martin-Midland-Mitchell-Pecos-Presidio Valley-
Reagan-Reeves County Plains-Scurry-Terrell-Upton-Van Horn
and Highway 54 Corridor-Ward-Winkler.
Wind Advisory until midnight CDT tonight for Central Brewster
County-Chinati Mountains-Chisos Basin-Crane-Davis Mountains
Foothills-Eastern Culberson County-Ector-Glasscock-Howard-
Loving-Lower Brewster County-Marfa Plateau-Martin-Midland-
Mitchell-Pecos-Presidio Valley-Reagan-Reeves County Plains-
Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
High Wind Warning until midnight CDT /11 PM MDT/ tonight for
Davis Mountains-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains.
High Wind Warning from 1 AM CDT /midnight MDT/ to 4 AM CDT /3 AM
MDT/ Tuesday for Guadalupe and Delaware Mountains.
NM...Red Flag Warning until 7 PM MDT this evening for Eddy Plains-Lea-
Sacramento Foothills and Guadalupe Mountains.
Wind Advisory until 11 PM MDT this evening for Eddy County
Plains.
High Wind Warning until 11 PM MDT this evening for Guadalupe
Mountains of Eddy County.
&&
SHORT TERM...91
LONG TERM....72
AVIATION...44Hazardous weather outlook, Mar 21, 2:44 AM CST, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
344 AM CDT Mon Mar 21 2022
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-220845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
344 AM CDT Mon Mar 21 2022 /244 AM MDT Mon Mar 21 2022/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...Today and Tonight
A Red Flag Warning is in effect today for all of Southeast New
Mexico and West Texas.
A High Wind Warning is in effect today into this evening for the
Guadalupe and Delaware Mountains, as well as the Davis Mountains
above 6000 feet.
A Wind Advisory is in effect today into the evening for most of the
region.
There is a chance of storms today and tonight across Southeast New
Mexico, the Davis Mountains, Upper Trans Pecos, and portions of the
Permian Basin. A few strong to severe storms are possible for the
Eastern Permian Basin/Western Low Rolling Plains.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The possibility of widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon for Scurry and
Mitchell County.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- March 21, 11:38 AM CST to 2:38 PM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe and Delaware Mountains
- When
- March 21, 12:00 PM CST to 12:38 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, March 21, 20221 death · 23 injured · $599,000 · EF3 · 57 events
- Tornadoes and Damaging Winds in Texas, March 21 to 22, 20221 death · 14 injured · $6.3 million · EF2 · 10 events
- Tornadoes and Flash Flooding in Texas, March 21 to 22, 202210 injured · $5.0 million · EF2 · 21 events
- Tornadoes and Hail in Oklahoma, March 21, 2022$1.2 million · EF2 · 8 events
- Tornadoes and Hail in Texas, March 21, 2022$10,000 · EF2 · 40 events
- High Wind in Utah, March 21, 2022$200,000 · 61 kt wind · 2 events
- High Wind in Texas, March 21, 2022$50,000 · 1 event
- Winter Storm and High Wind in Texas, March 21 to 22, 202257 kt wind · 29 events
- Winter Storm and Heavy Snow in New Mexico, March 21 to 23, 2022$20,000 · 57 kt wind · 11 events
- High Wind in Texas, March 21 to 22, 202260 kt wind · 10 events
- High Surf in Hawaii, March 21 to 23, 20228 events
- High Wind and Winter Weather in Oklahoma, March 21 to 22, 202254 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017293, 1017294.